High dose loperamide linked with serious heart problems
June 20 2016
A warning advising of a risk of severe cardiac problems associated with people misusing loperamide have high dosage levels has been issued in the USA.
The US Food and Drug Administration has issued the warning in response to concerns about abuse and misuse of loperamide bought without prescription. Most reports of cardiac problems were reported in people using loperamide to self treat opioid withdrawal symptoms, or to achieve a feeling of euphoria.
The FDA has advised health professionals to be aware that loperamide used in higher than recommended doses is a possible cause of unexplained cardiac events. These include QT interval prolongation, Torsades de Pointes or other ventricular arryhthmias, syncope and cardiac arrest.
It has also pointed out that where loperamide is being abused, “individuals often use other drugs together with loperamide in attempts to increase its absorption and penetration across the blood-brain barrier, inhibit loperamide metabolism, and enhance its euphoric effects.”
An article in the Lancet has commented on the FDA advisory, saying that while a standard dose of loperamide for diarrhoea is 8mg in divided doses, “opioid users have been taking massive doses of the drug, as much as 300mg or more daily for weeks at a time. Although the number of reported cases is currently small, standard toxicology screenings do not look for loperamide, and it is possible that the rate of loperamide abuse is under-reported.”